Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 39, NWS Wilmington, OH

August 10, 2006Owen County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 10, 2006, 4:32 PM EDT for Owen County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 4:32 PM EDT (20:32 UTC)
Expired
Aug 10, 2006, 6:30 PM EDT
In force
118 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Owen County, KY

The radar

The Louisville radar (KLVX), 122 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 102033
FFWILN
KYC187-102230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OWEN COUNTY IN NORTHERN KENTUCKY

* UNTIL 630 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED AS MUCH AS 3 INCHES OF RAIN HAS FALLEN SINCE 
  3 PM IN AREAS MAINLY EAST OF OWENTON IN THE EAGLE CREEK AREA. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  1 TO 1.5 INCHES POSSIBLE THROUGH 530 PM EDT. RUNOFF FROM THIS   
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...NATLEE...
NEEDMORE AND NEW COLUMBUS.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3865 8480 3849 8484 3840 8469 3847 8460

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:30 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 10, 4:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT THU AUG 10 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CONVECTION MOVING ACROSS THE FAR SOUTHWEST ZONES WILL BE MOVING
OUT OF THE FORECAST AREA SOON. REMNANTS FROM THE MORNING MCS THAT
OCCURRED TO OUR NORTHWEST CONTINUE TO TRACK ACROSS THE REGION AS
WELL. BUT THEY SHOULD CONTINUE TO WEAKEN AND MOVE OUT OF THE AREA
LATE THIS AFTERNOON TOO.

THEN THE QUESTION BECOMES WHEN AND WHERE CONVECTIVE REDEVELOPMENT
WILL OCCUR. THERE IS CONSIDERABLE UNCERTAINTY IN THIS REGARD.
MODEL CONSENSUS SAYS THAT CINCINNATI AND AREAS SOUTH AND WEST WILL
SEE ANOTHER ROUND OF STORMS LATE TONIGHT INTO FRIDAY MORNING. SOME
HEAVY RAINFALL WILL BE POSSIBLE THERE. FROM THAT AREA THERE SHOULD
BE A FAIRLY STRONG GRADIENT IN PRECIPITATION TO THE NORTHEAST.
HAVE DRAWN POPS IN A SIMILAR MANNER ALTHOUGH THERE IS THE
POTENTIAL OF LIGHTER PRECIPITATION OVER MUCH OF THE FORECAST AREA.

AN ADDITIONAL SHORT WAVE WILL MOVE SOUTHEAST ACROSS THE REGION
TOMORROW. IN THE WAKE OF THIS THERE WILL BE AN IMPROVEMENT IN
CONDITIONS FROM NORTH TO SOUTH ALTHOUGH SOME PRECIPITATION MAY
LINGER INTO FRIDAY EVENING IN THE FAR SOUTHERN ZONES. EXPECT
SUFFICIENT CLOUD COVER ALONG WITH COLD ADVECTION TO KEEP
TEMPERATURES IN THE 70S ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SFC HI PRES WILL BUILD IN FROM THE NORTH AND PROVIDE FOR A PLEASANT
WEEKEND WITH SEASONABLE TEMPS.  POLAR VORTEX WILL HOLD OVER CANADIAN
MARITIMES OVER THE WEEKEND AND INTO ERLY NEXT WEEK...TRAPPED BTWN
BROAD MID LVL RIDGE OVER CNTRL PLAINS AND RIDGE OVER NRN ATLC
OCEAN.  AS UPR LO BEGINS TO PULL NE AWAY FROM NRN NEW
ENGLAND...ANOTHER FAIRLY POTENT MID LVL S/WV WILL MOVE ALONG
US/CANADIAN BORDER MON AND TUES DRAGGING AN ATTENDANT COLD FRONT
THRU REGION.  SUBTLE TIMING DIFFERENCES WITH FROPA BTWN EXTENDED
MODELS...SO BROUGHT CHANCE POPS INTO NRN FCST AREA MON AFTN AND ACRS
ENTIRE FCST AREA MON NIGHT.  FRNTL BNDRY WILL PUSH SE OF FCST AREA
TUES AS ANOTHER PLEASANT CANADIAN HI PRES BUILDS INTO REGION.  HI
PRES WILL THEN REMAIN ACRS REGION THRU END OF FCST PERIOD...WITH DRY
WEATHER AND NEAR NORMAL TEMPS.

RYAN

&&

.PREV DISCUSSION...
 /ISSUED 227 PM EDT THU AUG 10 2006/

AVIATION /18Z-18Z/... FIRST ROUND OF TSRA IS MOVING THRU THE
WESTERN FA. THIS IS LEFT OVER FROM OVERNIGHT MCS. THIS WILL MOVE
THROUGH THE TAFS BY 00Z. MODELS ARE NOW INDICATING THAT ANOTHER
ROUND OF CONVECTION WILL DROP SOUTHEAST ALONG BOUNDARY IN SRN
IN/NRN KY BETWEEN 00Z-06Z. LOOKS LIKE KCVG/KLUK WILL BE THE MAIN
AREA THIS IS HIT...WITH KDAY AND KILN ON THE EDGE. KCMH AND KLCK
LOOK LIKE THEY WILL BE TOO FAR NORTHEAST.

CONVECTION WILL LINGER IN THE SOUTHWEST PAST 12Z...AS H/5 SW
DOESNT SWING THRU TIL AFT 12Z.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 10, 9:06 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
906 AM EDT THU AUG 10 2006

KYZ096>100-OHZ026-034-035-043>046-051>056-061>065-071>074-078>082-
088-111315-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
906 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN THE HEAT AND
HUMIDITY. SOME OF THE THUNDERSTORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ042-060-070-077-
111315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
DARKE-PREBLE-BUTLER-HAMILTON-
906 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALONG AND TO THE SOUTH
OF A STATIONARY FRONT...WHICH STRETCHES FROM IOWA INTO INDIANA.
AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST TODAY FROM THE
UPPER PLAINS...TRIGGERING THUNDERSTORM DEVELOPMENT ALONG AND NORTH
OF THE FRONT FROM EASTERN IOWA SOUTHEAST TO NORTHERN KENTUCKY.

THE COMBINATION OF THE INSTABILITY AND WINDS ALOFT WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SITES

In the hours before

Local storm report, Aug 10, 3:08 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     NEW MARION              39.01N 85.36W
08/10/2006                   RIPLEY             IN   DEPT OF HIGHWAYS

            TREES AND LARGE LIMBS DOWN.

&&

JULIEDR
Local storm report, Aug 10, 3:51 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MOUNT STERLING          38.80N 85.07W
08/10/2006  E0.75 INCH       SWITZERLAND        IN   COUNTY OFFICIAL

&&

JULIEDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:32 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Owen58 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.